Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Have you had a kidney transplant or are waiting for one? Then visit the Organ Transplant Community and the Diabetes and Kidney Community to share your experiences with other community members!

    Are you newly diagnosed? Use the WebMD search engine to read articles like Understanding Kidney Disease.
    Experiencing Problems after Dialysis
    avatar
    An_253190 posted:
    I am over 80 years old and have been on dialysis about 4 years, at 3 days weekly, 3 hours duration. I also have low blood pressure and take Midodrene on days I attend. For the past 4 months after dialysis, sometimes I shiver I am so cold, and I get confused when I awake from my naps which I find myself extremely fatigued. When I ask my doctors, they say that dialysis does "knock you out." This never happened before- what can I do?
    Reply
     
    avatar
    john-skpt responded:
    It happened to me, too. The problem is that the body has "intracellular fluid" and "extracellular fluid". Intracellular is bound up within the cell membranes and does not go out immediately when dialysis is done. The extracellular component is in the bloodstream and the lymphatic system, and this part of the total body fluid can go out right away when dialysis is done.

    The body always seeks out a 'balance' so after a treatment, the intracellular water slowly slowly flows from inside the cell to the bloodstream so that balance is re-established. But this takes hours and hours.

    So the treatment basically gets your bloodstream temporarily far too dry (because they know that over the next 8 or 10 hours, the body fluid inside and outside the cell membranes will equalize. They get you TOO dry for a while, so that later things get back to normal. But this makes the bloodstream temporarily too low in volume, too low in pressure, and too low in electrolytes.

    Midodrine is a good help. What finally helped me was to get the techs to run the machine at a colder than normal temperature. It would usually be 37º centigrade, but they often ran mine as low as 35º C. (I just had to bundle up under blankets when doing dialysis.)

    It may not be appropriate in your case, but ask the doc about it.
     
    avatar
    TrudyVegas replied to john-skpt's response:
    Thank you for your reply, John. I'll bring this to my doctor's attention.


    Spotlight: Member Stories

    My kidney experience includes many decades pre-dialysis, one year on hemo, an attempt at PD, and then transplant

    Helpful Tips

    I have a uti and severe kidney pain, Is this common?
    I have a uti and such bad kidney pain that I can hardly move, I cant bend down and it hurts more than I can explain. the pain comes and ... More
    Was this Helpful?
    0 of 0 found this helpful

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.